acceptance, back pain, chronic pain, Lyrica, working from home
Comments 4

When You are on a Medication You Don’t Like, But Need

I’ve been on Lyrica for a few years now for nerve pain in my hands and feet. I’m not sure exactly when I started taking it, but I know it’s been at least three years of fighting to get off it, taper it, or change it to something else. Instead, I am increasing it.

My main reason for not liking it? Fear. The lawsuits. I read one article that led to another article that led to many more. How patients started a class-action suit because doctors had not told them about the near-impossibility of coming off this drug. How patients would break open capsules and remove one granule at a time, because they couldn’t take tapering in any larger doses. How it hooks into your brain and stays there, camping permanently among the gray matter, growing and writhing and changing.

My other reasons? I didn’t like how I felt on it. I still don’t. There are a host of side effects that are only tolerated because they’re outweighed by the enormous benefit: The medicine takes care — to a degree — of the electric shocks in my limbs.

It’s been a balancing game with my neurologist. Every few months, it’s the same scene. I sit in front of his desk and complain about the side effects. I say that I can’t think as clearly as I want. I get dizzy. I forget words and names. I bump into door frames. I drop things. My hands are stiff and sore, almost arthritic. (I usually refer to this as “ham hands,” which my doctor now knows to call it. Once I get him to include that in my patient notes, I will have succeeded on some small level.)

Every few months, he tells me the same thing: There is literally nothing else with which to treat me. We have already tried everything, and new options have not been invented yet.

My main frustration has been that even though I work from home, even though I have a lot more time on my ham hands, I can’t write. This is writing, sure, but it’s not writing. It isn’t diving into a deep well of creativity and swimming downward into the cool darkness for hours, surfacing only to breathe because the sun has gone down and suddenly it’s eight hours later, and where did the time go?

 

woman-working-on-laptop-with-mobile-phone-on-table

WHAT YEAR IS IT?! Photo via VisualHunt

I used to be like that.

Now I stare at my screen and cannot open the door to where my characters wait. They have been waiting for more than a decade now.

Artists and writers say that anti-depressants and nerve medications lower creativity. They change brain chemistry and dampen our ability to create. It doesn’t mean that we can only create artwork when we’re sad. It means that when we are clouded by milligrams upon milligrams of medications, we will likely not be able to find our way back into that deep well. Some can, to be sure. I haven’t found a way yet that is satisfying to me. I can’t sit for that long. I can’t think for that long. I can’t even type for that long.

It isn’t even just the Lyrica, though that is the particular subject of my ire. It’s everything else I’m on as well. All mixed together, a veritable cocktail of pain medication that aims to keep me functioning, the very expensive human being that I am. How am I supposed to create something beautiful when I’m wrapped in gauze? How do I write when my hands are covered in ham?

Are we artists if we are not creating? Am I a writer if I am not writing?

Advertisements

4 Comments

  1. I have been on lyrica 600mg a day (max dose) for about 5 years now. During this time I have had a spinal cord stimulator for the chronic nerve damage pain in my back and leg. had to come off huge doses of oxycontin and then have increased pain from Ehlers Danlos syndrome. Like you the side effects of the lyrica really worry me – used to use it for terminal patients when I was nursing. I have been on it for so long that I’m not sure what are side effects and what is from my EDS….my doctor also says that there is nothing else available yet for nerve pain. I used to teach nurses that nerve pain is the hardest to get on top of…..never thought I’d be trying myself! Hang on in there – you will never lose your creativity when it makes up who you are. It will work its way out of the drug haze. Claire x

    Like

  2. I can only imagine what your pain must be like. I do; however, understand side effects of medications and being sentenced to life without reprieve. I hope the best for you.

    Like

  3. Your still an author and an artist. You write beautiful posts. I can connect to them.

    Your posts connect because there are may of us going through the exact same thing. We find solace in your words. Also, I’ve found direction, personally, as well as new things to try.

    Hang in there!

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s